Last reply 6 years ago
What do you think about copaxone?

Hi everybody,

my name is Martina. I am 23years old and I had this “very nice disease” from 15. I was ok till the end of the last summer. It started with cramps, dizziness, problems with hands and walking. I really did not feel like me in this period of my life. My doctor told me, that my MS is worse, but not so much…she thinks that this symptoms are just in my head and I would like to trust her! However, when I feel better and in a great mood, they are still there for example – I can walk, but I do not feel my left leg sometimes or my right hand is shaking sometimes so much, that I can hold cup in it. And I have to control myself whole day at work, because I am horrible tired all the time:( I am totally crazy from it! I have been taking copaxone for the second year and maybe I think that I should change it on something else, because my problems started after a few months of taking it. But maybe, I am wrong…how you people fight with your first symptoms? can you give me some advice…thank you:))

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


Anonymous
6 years ago

Have you been offered Copaxone? If you have, I’d say take it. Ive been on it 5 years or so and have been stable ever since. I think there’s is a psychological benefit to taking something that is shown to reduce relapses which is quite empowering.

Controlling the illness once you have a diagnosis is what its all about really……


aardvark
6 years ago

Hi @shynini

I can imagine that there’s nothing worse than being told that symptoms you are having to deal with are in your head! As you say, on a good day they’re still there.

It sounds as if your MS is similar to mine. For me, the biggest problem is fatigue which is invisible, but it effects me every day. Fortunately for me I work from home, so if I feel tired in the middle of the day I lie down for an hour… I feel very sorry for people who have to keep going!

I was lucky in that I was relapse free when I started on DMDs and I have been since. As far as Copaxone is concerned, I have felt better since I have been taking it. As @bukowski says, “taking something that is shown to reduce relapses is quite empowering”. Copaxone doesn’t actually make you better (as you know) but I definitely feel better as I’m doing something! Get back in your corner MS. Bad MS!

At the end of the day, only your Neuro can advise if changing DMDs will be a good idea. I know that the Beta Interferons can have more pronounced side effects than Copaxone like flu symptoms. I wouldn’t want those as getting through my working day is the most important thing for me.

I hope you get the answers you want soon

Mark 🙂


shynini
6 years ago

thanx for your answers:)) I do not know, what I will do next…However, I think the same like you Mark – beta interferons are not better way. So, I will have to find my own way, how to fight with it = like bukowski said. But till that time, MS sucks me a lot:D And I really want to be in period like some people are – enjoying their lifes no matter on consequences!


chueykooh
6 years ago

Hello, I take copaxone but I haven’t been on it long enough to see any benefits. As @aardvark said, it is taken to reduce the number of relapse’s not to fix anything. Some people take copaxone and it works for them, others interferon works better for them. I have injection site reactions from copaxone but no flu like symptoms like some who take interferon drugs. With the drugs that are out there now such as the CRAB drugs, they all have the same efficacy, about 30%. There are better drugs out there for controlling MS but they come with much more serious side effects.


Sparkybabs
6 years ago

Hey, my first dmd was Copaxone, I was diagnosed in April 2011 after a sensory relapse, it was my one and only symptom, and it lasted a couple of weeks so I was diagnosed very quickly and easily compared to most people. I started Copaxone at the end off May and within a week I had a relapse, foot drop and L’hermitte’s, these sorts of relapses happened every 3-4wks over the summer but then I’d completely recover enjoy a couple off weeks and wait for the next bulldozer to hit me, this went on until the September 5th when I collapsed in work, I got the worst relapse I could imagine, I lost use of both legs and both arms, balance, speech (which was the worst as I’m very chatty) and my swallow was messed up, all I could manage was being spoon fed a bit off creamed rice or soup. I recovered over the month & was starting to walk & sit up normally again when bang I lost the complete use off my left leg and my whole body went numb, so once that happened, I was told to stop my injections, hospital stay, Physio & steroids did what they could. But I didn’t realise months off recovery was to follow (was better off not knowing really) I was put on Gilenya in December so between that and I suppose natural recovery, I’ve regained 85% function. I don’t mean to blame Copaxone but I can’t help feeling it brought on everything as I had feck all symptoms before & a week after starting injections I had a hell of ride! I know Copaxone helps a lot of people, but for me I think it caused me a lot of hardship. Sorry for the rant!! 🙂


lloyd
6 years ago

Copaxone has helped me in that I have not had a relapse since starting it a little over a year ago but it has not stopped my progression. I just had an appointment with my neuro this past Monday and she said I would do better On BG – 12 after Fda approval in December.


Anonymous
6 years ago

Copaxone was the second therapy I tried after Avonex. I took it for a little over 2 years. At the end of the first year, the MRI showed improvement, but at the end of the second year, it showed two new lesions, and I experienced a major exacerbation, so I had to start something new. I tend to do that, though. The efficacy of drugs often ebbs with me after a couple of years. I suggest trying something, though. I couldn’t afford anything for about 8 years, and the disease took its toll. Good luck.


shynini
6 years ago

thank you people very much for your opinions, also the bad one! I will try to take the best from them…It is really good to know, that you are not alone with this hard illness!


jat721
6 years ago

I’m also on Copaxone. I started it in March. I had a relapse at the beginning of this month, but Copaxone takes 6-9 months to even really hit your system, so I can’t say that it’s not effective. I’m sticking with it because I would rather not have the flu like symptoms of the other meds. I do get injection site reactions despite rotating and trying different depths. Also, Copaxone is the only one they recommend taking while trying to get pregnant. Well, they don’t really recommend it, but my husband and I have been trying to get pregnant for over 2 years, so the likeliness is slim which is why they advised me to go ahead with it. I’ll try anything with minimal side effects that has a chance of helping in the future. I don’t feel that any of the drugs for ms really have any good concrete support backing them up…


mmmark
6 years ago

I’ve been on Rebif, an interferon, for a year now. The flu like symptoms can be mostly avoided (for me) by taking 400mg of ibuprofen at the time of injection. I also inject at night hoping to sleep through the roughest part (about 3 hours after I inject). If I don’t take the ibuprofen, there is no sleeping through it. I get full body shakes, cold sweats, and a serious fever that makes me feel super cold, but I’m burning up. That is one hell of a flu. Again, all that is avoidable though with a little ibuprofen.

I have noticed however, after skipping a week of injections, that I didn’t have as much daily fatigue. So I’m assuming that some of my fatigue is less the disease, and more the drug I take to treat it. This is extremely frustrating to me. I am taking a drug to improve quality of life. In the long term it will hopefully make a difference and keep me healthier, longer. But in the short term, it tends to make me slightly more tired physically. Grrrr…

I get injection site reactions (important to rotate sites!) but they are minimal.

@Sparkybabs No apologies for ranting needed. 🙂 It helps to vent a bit!

@shynini Good luck!

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.